Lesson of the Week: Cardiac arrest due to severe hyperkalaemia in patient taking nabumetone and low salt dietBMJ 1995; 311 doi: http://dx.doi.org/10.1136/bmj.311.7018.1486 (Published 02 December 1995) Cite this as: BMJ 1995;311:1486
- Badal Pal, consultant in rheumatology and rehabilitationa,
- Alastair Hutchinson, senior registrar in nephrologya,
- Anita Bhattacharya, senior house officer in general medicinea,
- Anthony Ralston, consultanta
- aWithington Hospital, Didsbury, Manchester M20 2LR
- Correspondence to: Dr Pal.
- Accepted 1 May 1995
We describe the case of a woman with underlying renal insufficiency who developed hyperkalaemia while taking a non-steroidal anti-inflammatory drug and, probably more importantly, a low salt preparation that was also high in potassium.
This 70 year old woman had suffered from seropositive, erosive rheumatoid arthritis for about 17 years, mainly managed with non-steroidal anti-inflammatory drugs and simple analgesics. She developed hypertension about three years before presentation but had not been taking any regular antihypertensive treatment. Six years previously she had been investigated for haematuria but no lesions were found in the urinary tract. Recently she had been reassessed after a flare-up of her arthritis, and her naproxen was changed to nabumetone 500 mg twice daily. She had been taking it for one month when she was admitted for further assessment of her rheumatoid disease. Mild renal insufficiency was found, with a serum creatinine concentration of 148 μmol/l and a potassium concentration of 5.7 mmol/l. Dipstick urine analysis showed protein and blood, and urine culture showed coliform organisms sensitive to trimethoprim. She was kept on nabumetone and no new drugs were introduced, except for trimethoprim at the time of her discharge.
Log in using your username and password
Log in through your institution
Register for a free trial to thebmj.com to receive unlimited access to all content on thebmj.com for 14 days.
Sign up for a free trial